South Dakota, 2013

Damaging Winds in South Dakota, August 6, 2013

August 6, 2013 · NWS UNR · 3 events in 2 counties and zones

A band of thunderstorms intensified and accelerated as they moved into south central South Dakota. Wind gusts to 70 mph were reported from Jackson into Todd Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A band of thunderstorms intensified and accelerated as they moved into south central South Dakota. Wind gusts to 70 mph were reported from Jackson into Todd Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 10:20 PM MST, 2 hours earlier.

Area forecast discussion, Aug 5, 10:20 PM MST, 2 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1120 PM MDT MON AUG 5 2013

.SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT
ISSUED AT 235 PM MDT MON AUG 5 2013

UPPER LEVEL ANALYSIS HAS NEAR ZONAL FLOW WITH SHORTWAVE TROF
CURRENTLY DIGGING INTO NORTHERN MONTANA. MONSOONAL MOISTURE
CONTINUES TO FLOW NORTH INTO THE CENTRAL ROCKIES AROUND THE
PERIPHERY OF THE UPPER RIDGE. SHOWERS AND STORMS ARE STARTING TO
FIRE OFF THE HIGHER TERRAIN OF THE ROCKIES...WITH ONE CELL PRESENT
ACROSS THE BLACK HILLS. AT THE SURFACE...WEAK CANADIAN HIGH IS
SLOWLY SHIFTING INTO THE EASTERN DAKOTAS. LIGHT NORTH TO NORTHEAST
WINDS HAVE BECOME MORE EAST TO SOUTHEAST THIS AFTERNOON.
TEMPERATURES ARE MAINLY IN THE LOWER 80S.

STRONG SHORTWAVE WILL SLIDE INTO EASTERN MONTANA LATE THIS
AFTERNOON OR EARLY EVENING...AND CROSS THE DAKOTAS OVERNIGHT.
THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS WESTERN
AREAS LATE THIS AFTERNOON INTO THIS EVENING. INCREASING SOUTHERLY
FLOW THIS EVENING WILL INCREASE LOW LEVEL SHEAR...RESULTING IN
ROTATING UPDRAFTS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREATS. SHOWERS AND STORMS SHOULD CONGEAL INTO A LARGE AREA OF
PRECIP OVER THE NORTHERN SOUTH DAKOTA PLAINS LATE TONIGHT...AND
STORMS WILL PUSH INTO SOUTH CENTRAL SD BY EARLY TUESDAY
MORNING...BEFORE EXITING THE AREA LATE TUESDAY MORNING.

QUIETER WEATHER IS EXPECTED TUESDAY BEHIND THE STORMS AND FRONTAL
BOUNDARY. COULD STILL SEE AN ISOLATED STORM OR TWO POP UP OVER
HIGHER TERRAIN DURING PEAK HEATING...BUT MOST AREAS WILL ENJOY
SUNNY SKIES AND HIGHS IN THE MID 70S TO MID 80S.

&&

.LONG TERM...WEDNESDAY THROUGH MONDAY
ISSUED AT 235 PM MDT MON AUG 5 2013

AN UPPER LOW OVER MANITOBA/WESTERN ONTARIO AND AN UPPER
LEVEL RIDGE OVER THE WESTERN CONUS WILL RESULT IN A SERIES OF
DISTURBANCES CROSSING THE NORTHERN PLAINS FROM WEDNESDAY THROUGH
FRIDAY WITH DAILY CHANCES FOR TSRA. THE UPPER RIDGE WILL
THEN SHIFT EASTWARD TOWARD THE NORTHERN NORTHERN PLAINS RESULTING IN
WARMER TEMPERATURES FOR THE WEEKEND INTO EARLY NEXT WEEK.

&&

.AVIATION...FOR THE 06Z TAFS THROUGH 06Z TUESDAY EVENING
ISSUED AT 1120 PM MDT MON AUG 5 2013

CLUSTERS OF TSRA WILL CROSS THE AREA TONIGHT...SLOWLY WANING FROM
WEST TO EAST. LOCAL MVFR/IFR CIGS/VSBYS ARE EXPECTED WITH THE STORMS
ALONG WITH SOME SMALL HAIL. CONDITIONS WILL IMPROVE TO VFR TUESDAY
WITH GUSTY NORTHWEST WINDS BEHIND A COLD FRONT. A FEW SHRA/TSRA MAY
STILL DEVELOP TUESDAY AFTERNOON/EARLY EVENING.

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...15
LONG TERM...10
AVIATION...10
Hazardous weather outlook, Aug 5, 2:07 AM MST, 22 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
307 AM MDT MON AUG 5 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
307 AM MDT (407 AM CDT) MON AUG 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA...MAINLY THIS AFTERNOON AND EVENING.
THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND STRONG
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THIS WEEK. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...ALTHOUGH A FEW STORMS
MAY STILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Aug 5, 9:51 PM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
1051 PM MDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     TSTM WND GST     11 WNW RED SCAFFOLD     44.84N 102.03W
08/05/2013  E65.00 MPH       MEADE              SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Aug 5, 9:52 PM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
1052 PM MDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             3 SE DOWNTOWN RAPID CIT 44.05N 103.18W
08/05/2013  E0.88 INCH       PENNINGTON         SD   TRAINED SPOTTER

0305 PM     HAIL             1 E DOWNTOWN RAPID CITY 44.08N 103.21W
08/05/2013  M0.88 INCH       PENNINGTON         SD   OFFICIAL NWS OBS

0416 PM     HAIL             5 WSW UPTON             44.07N 104.72W
08/05/2013  E1.00 INCH       WESTON             WY   PUBLIC

0431 PM     HAIL             5 NE DOWNTOWN GILLETTE  44.34N 105.43W
08/05/2013  M1.00 INCH       CAMPBELL           WY   TRAINED SPOTTER

0505 PM     HAIL             3 SW UPTON              44.07N 104.67W
08/05/2013  M1.00 INCH       WESTON             WY   PUBLIC

0510 PM     HAIL             3 SSE MOORCROFT         44.22N 104.93W
08/05/2013  E1.00 INCH       CROOK              WY   TRAINED SPOTTER

0520 PM     HAIL             3 SSE MOORCROFT         44.23N 104.93W
08/05/2013  M1.00 INCH       CROOK              WY   CO-OP OBSERVER

0550 PM     HAIL             4 S HILL CITY           43.87N 103.58W
08/05/2013  E1.00 INCH       PENNINGTON         SD   PUBLIC

0550 PM     HAIL             5 NNE DOWNTOWN CUSTER   43.83N 103.56W
08/05/2013  E1.75 INCH       CUSTER             SD   LAW ENFORCEMENT

0610 PM     HAIL             9 ENE DOWNTOWN CUSTER   43.82N 103.43W
08/05/2013  E1.00 INCH       CUSTER             SD   PUBLIC

0620 PM     HAIL             9 NW FAIRBURN           43.78N 103.34W
08/05/2013  E1.00 INCH       CUSTER             SD   PUBLIC

0655 PM     TSTM WND GST     14 WNW LADNER           45.90N 104.00W
08/05/2013  E60.00 MPH       HARDING            SD   TRAINED SPOTTER

0708 PM     TSTM WND GST     10 SW LADNER            45.74N 103.88W
08/05/2013  E75.00 MPH       HARDING            SD   TRAINED SPOTTER

0730 PM     TSTM WND GST     7 WSW HARDING           45.36N 103.97W
08/05/2013  E60.00 MPH       HARDING            SD   PUBLIC

            DIME-SIZED HAIL ALSO

0737 PM     TSTM WND GST     BUFFALO                 45.58N 103.55W
08/05/2013  M53.00 MPH       HARDING            SD   ASOS

0745 PM     TSTM WND GST     10 SE BUFFALO           45.48N 103.40W
08/05/2013  E60.00 MPH       HARDING            SD   PUBLIC

0757 PM     TSTM WND GST     15 ENE REDIG            45.35N 103.26W
08/05/2013  E70.00 MPH       HARDING            SD   TRAINED SPOTTER

0809 PM     HAIL             21 WSW CASTLE ROCK      44.85N 103.82W
08/05/2013  M1.75 INCH       BUTTE              SD   PUBLIC

0815 PM     TSTM WND GST     8 NW ZEONA              45.27N 103.05W
08/05/2013  E65.00 MPH       HARDING            SD   TRAINED SPOTTER

0825 PM     TSTM WND GST     HOOVER                  45.11N 103.27W
08/05/2013  E60.00 MPH       BUTTE              SD   TRAINED SPOTTER

0830 PM     TSTM WND GST     12 WSW CASTLE ROCK      44.90N 103.65W
08/05/2013  M57.00 MPH       BUTTE              SD   MESONET

0835 PM     TSTM WND GST     11 ESE ZEONA            45.13N 102.71W
08/05/2013  E60.00 MPH       PERKINS            SD   TRAINED SPOTTER

0840 PM     TSTM WND GST     5 NNE MAURINE           45.08N 102.56W
08/05/2013  E60.00 MPH       PERKINS            SD   PUBLIC

0850 PM     TSTM WND GST     1 NE MUD BUTTE          45.02N 102.86W
08/05/2013  M71.00 MPH       MEADE              SD   MESONET

0920 PM     TSTM WND GST     2 ENE WHITE OWL         44.60N 102.38W
08/05/2013  E60.00 MPH       MEADE              SD   TRAINED SPOTTER

0920 PM     TSTM WND GST     UNION CENTER            44.56N 102.67W
08/05/2013  M70.00 MPH       MEADE              SD   MESONET

0926 PM     TSTM WND GST     11 WNW RED SCAFFOLD     44.84N 102.03W
08/05/2013  E65.00 MPH       MEADE              SD   TRAINED SPOTTER

0927 PM     TSTM WND GST     FAITH                   45.02N 102.03W
08/05/2013  M57.00 MPH       MEADE              SD   ASOS

0930 PM     TSTM WND GST     RED SCAFFOLD            44.77N 101.85W
08/05/2013  E70.00 MPH       ZIEBACH            SD   TRAINED SPOTTER

0940 PM     TSTM WND GST     2 SW BRIDGER            44.53N 101.94W
08/05/2013  M54.00 MPH       ZIEBACH            SD   MESONET

0950 PM     TSTM WND GST     5 NE MILESVILLE         44.52N 101.62W
08/05/2013  E60.00 MPH       HAAKON             SD   TRAINED SPOTTER

1000 PM     TSTM WND GST     4 S MILESVILLE          44.40N 101.69W
08/05/2013  E60.00 MPH       HAAKON             SD   TRAINED SPOTTER

&&

THE STORM REPORTS LISTED BELOW ARE IN DESCENDING ORDER AND MAY NOT
NECESSARILY BE THE FINAL STORM REPORTS.

HAIL REPORTS LISTED BY SIZE (INCHES)

 SIZE    LOCATION                 ST  COUNTY           TIME
 ------  -----------------------  --  --------------   -------
  1.75   21 WSW CASTLE ROCK       SD  BUTTE            0809 PM
  1.75   5 NNE DOWNTOWN CUSTER    SD  CUSTER           0550 PM
  1.00   9 NW FAIRBURN            SD  CUSTER           0620 PM
  1.00   9 ENE DOWNTOWN CUSTER    SD  CUSTER           0610 PM
  1.00   4 S HILL CITY            SD  PENNINGTON       0550 PM
  1.00   3 SSE MOORCROFT          WY  CROOK            0520 PM
  1.00   3 SSE MOORCROFT          WY  CROOK            0510 PM
  1.00   3 SW UPTON               WY  WESTON           0505 PM
  1.00   5 NE DOWNTOWN GILLETTE   WY  CAMPBELL         0431 PM
  1.00   5 WSW UPTON              WY  WESTON           0416 PM
  0.88   1 E DOWNTOWN RAPID CITY  SD  PENNINGTON       0305 PM
  0.88   3 SE DOWNTOWN RAPID CIT  SD  PENNINGTON       0304 PM

TSTM WIND REPORTS LISTED BY SPEED (MPH)

 SPEED   LOCATION                 ST  COUNTY           TIME
 ------  -----------------------  --  --------------   -------
 75.00   10 SW LADNER             SD  HARDING          0708 PM
 71.00   1 NE MUD BUTTE           SD  MEADE            0850 PM
 70.00   RED SCAFFOLD             SD  ZIEBACH          0930 PM
 70.00   UNION CENTER             SD  MEADE            0920 PM
 70.00   15 ENE REDIG             SD  HARDING          0757 PM
 65.00   11 WNW RED SCAFFOLD      SD  MEADE            0926 PM
 65.00   8 NW ZEONA               SD  HARDING          0815 PM
 60.00   4 S MILESVILLE           SD  HAAKON           1000 PM
 60.00   5 NE MILESVILLE          SD  HAAKON           0950 PM
 60.00   2 ENE WHITE OWL          SD  MEADE            0920 PM
 60.00   5 NNE MAURINE            SD  PERKINS          0840 PM
 60.00   11 ESE ZEONA             SD  PERKINS          0835 PM
 60.00   HOOVER                   SD  BUTTE            0825 PM
 60.00   10 SE BUFFALO            SD  HARDING          0745 PM
 60.00   7 WSW HARDING            SD  HARDING          0730 PM
                 DIME-SIZED HAIL ALSO
 60.00   14 WNW LADNER            SD  HARDING          0655 PM
 57.00   FAITH                    SD  MEADE            0927 PM
 57.00   12 WSW CASTLE ROCK       SD  BUTTE            0830 PM
 54.00   2 SW BRIDGER             SD  ZIEBACH          0940 PM
 53.00   BUFFALO                  SD  HARDING          0737 PM

POJORLIE
Special weather statement, Aug 5, 10:11 PM MST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1111 PM MDT MON AUG 5 2013

SDZ026-028-031-072-073-060545-
CENTRAL BLACK HILLS SD-PENNINGTON CO PLAINS SD-RAPID CITY SD-SOUTHERN
MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
1111 PM MDT MON AUG 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON AND SOUTHERN
MEADE COUNTIES UNTIL 1145 PM MDT...

AT 1110 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DOWNTOWN RAPID CITY...MOVING EAST AT 30
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN RAPID CITY...
  RAPID VALLEY...
  ELLSWORTH AFB...
  BOX ELDER...
  RAPID CITY AIRPORT...
  CAPUTA...
  NEW UNDERWOOD...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 49 AND
81...

&&

LAT...LON 4420 10275 4397 10277 4403 10338 4421 10336
TIME...MOT...LOC 0512Z 274DEG 28KT 4411 10324

CARSTENS
Local storm report, Aug 5, 10:31 PM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1131 PM MDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 PM     TSTM WND GST     3 NNW DOWNTOWN RAPID CI 44.12N 103.25W
08/05/2013  E60 MPH          PENNINGTON         SD   TRAINED SPOTTER

            FLAG RIPPED FROM FLAGPOLE AND POLE SLIGHTLY BENT

1117 PM     HAIL             3 NNW DOWNTOWN RAPID CI 44.12N 103.25W
08/05/2013  E0.75 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

UNR
Special weather statement, Aug 5, 10:43 PM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1143 PM MDT MON AUG 5 2013

SDZ031-073-060615-
PENNINGTON CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD-
1143 PM MDT MON AUG 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PENNINGTON AND EXTREME
SOUTHERN MEADE COUNTIES UNTIL 1215 AM MDT...

AT 1143 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WICKSVILLE...OR 19 MILES WEST OF WALL...
MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WALL...
  WICKSVILLE...
  OWANKA...
  WASTA...
  QUINN...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 84 AND
122...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4415 10202 4388 10206 4399 10276 4417 10272
TIME...MOT...LOC 0544Z 279DEG 20KT 4407 10261

CARSTENS
Special weather statement, Aug 5, 11:53 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1253 AM MDT TUE AUG 6 2013

SDZ031-042-043-060745-
JACKSON SD-PENNINGTON CO PLAINS SD-SHANNON SD-
1253 AM MDT TUE AUG 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PENNINGTON...WESTERN
JACKSON AND EXTREME NORTHEASTERN SHANNON COUNTIES UNTIL 145 AM MDT...

AT 1252 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTH OF PINNACLES RANGER STATION...OR
14 MILES SOUTH OF WALL...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  INTERIOR...
  CEDAR PASS...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4381 10173 4355 10185 4373 10242 4390 10234
TIME...MOT...LOC 0653Z 288DEG 19KT 4378 10226

CARSTENS

The radar

The Rapid City radar (KUDX), 87 km away, was scanning. The volume nearest the first event began at 07:20 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
August 6, 12:20 AM MST to 12:30 AM MST
Where
Jackson County, 4 mi E of Cactus Flats
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
43.830, -101.820

Thunderstorm Wind, Jackson

When
August 6, 1:00 AM MST
Where
Jackson County, 11.88 mi ENE of Wanblee
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.634, -101.450

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Todd

When
August 6, 2:55 AM CST
Where
Todd County, 0.65 mi ESE of Mission
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.305, -100.649

Spotter estimated wind gusts near 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469863, 469865, 469867.